Alert archive / California / Flash Flood Warnings in 2003
Flash Flood Warning 3, NWS Los Angeles, CA
NWS Los Angeles, CA issued this flash flood warning at Jul 31, 2003, 3:39 PM PDT for Santa Barbara County, California. It was in force for 96 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 31, 2003, 3:39 PM PDT (22:39 UTC)
- Expired
- Jul 31, 2003, 5:15 PM PDT
- In force
- 96 min
- Issued by
- NWS Los Angeles, CA
- Area
- Counties, with a storm outline in the text
County Santa Barbara County, CA
The radar
The Los Angeles radar (KVTX), 60 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Vandenberg AFB, CA (KVBG), launched 12:00Z, 10.7 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1944 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -27 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS56 KLOX 312238 FFWLOX CAC083-010015- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 339 PM PDT THU JUL 31 2003 THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHEASTERN SANTA BARBARA COUNTY IN SOUTHWEST CALIFORNIA * UNTIL 515 PM PDT * AT 335 PM PDT...WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM PRODUCING VERY HEAVY RAIN ON THE NORTH SLOPES OF THE SIERRA MADRE MOUNTAINS ABOUT 5 MILES SOUTHEAST OF CUYAMA. RADAR ESTIMATES THAT 2 TO 3 INCHES OF RAIN HAS FALLEN IN THIS REGION SINCE 230 PM. THE STORM WAS DRIFTING NORTHWEST ABOUT 10 MPH WITH ANOTHER THUNDERSTORM DEVELOPING BEHIND IT. * LOCATIONS LIKELY TO EXPERIENCE FLASH FLOODING INCLUDE CUYAMA AS WELL AS STREAMS AND CANYONS FLOWING OUT OF THE SIERRA MADRE MOUNTAINS TOWARD HIGHWAY 166. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES AND ARROYOS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN OXNARD. LAT...LON 3487 11946 3475 11944 3481 11969 3496 11970 MOYER
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 2:00 PM PDT, 1 hour 39 minutes earlier.
Area forecast discussion, Jul 31, 2:00 PM PDT, 1 hour 39 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 200 PM PDT THU JUL 31 2003 SHORT TERM... UPPER HIGH HAS NOW SHIFTED EASTWARD INTO UTAH...WHILE UPPER LOW HAS DEVELOPED OFF THE COAST OF NORTHERN BAJA. THIS HAS ESTABLISHED MORE OF A SOUTHEASTERLY FLOW ALOFT TODAY. THETA-E AXIS AND K-INDEX FIELDS SHOW MAXIMUM CONVECTIVE THREAT JUST TO OUR NORTH ACROSS KERN COUNTY. HOWEVER...STILL FEEL THERE IS A SIGNIFICANT THREAT OF CONVECTION THIS AFTERNOON ACROSS THE MOUNTAINS OF SANTA BARBARA...VENTURA...AND LOS ANGELES COUNTIES...AS WELL AS THE ANTELOPE VALLEY. LATEST MESO-ETA K-INDEX FIELD INDICATING VALUES OF 37 TO 40 ACROSS THE ABOVE MENTIONED AREAS THIS AFTERNOON. ALONG...A JET STREAK COMING FROM NORTHERN BAJA INTO SOUTHERN CALIFORNIA MAY PROVIDE SOME DYNAMICAL ENHANCEMENT DURING THE NEXT FEW HOURS. ATMOSPHERE BECOMING QUITE UNSTABLE TODAY OVER INTERIOR SECTIONS OF CWA...WITH LA COUNTY MOUNTAINS AND ANTELOPE VALLEY SHOWING A LIFTED INDEX OF -4 ON THE LATEST MSAS ANALYSIS. 18Z EDWARDS SOUNDING INDICATING VERY UNSTABLE CONDITIONS (LIFTED INDEX OF -7) BUT RATHER LIMITED MOISTURE (PW OF 1.15 INCHES). WITH LOWER PW VALUES TODAY AND 20 KNOT STEERING WINDS...DO NOT ANTICIPATE ANY FLASH FLOODING THREAT TODAY...UNLESS TRAINING OF CELLS OCCURS. ONLY CONCERN THIS AFTERNOON APPEARS TO BE GUSTY WIND THREAT IF STORMS DEVELOP OVER THE ANTELOPE VALLEY. SINCE MID LEVEL FLOW HAS TURNED MORE SOUTHEASTERLY TODAY...THERE WILL BE A BETTER THREAT OF THUNDERSTORMS SPREADING WESTWARD INTO THE MOUNTAINS OF SBA AND SE SAN LUIS OBISPO COUNTIES. AT THE SAME TIME...THERE IS NO LONGER A THREAT OF CONVECTION ALONG THE COAST... AND ONLY A SLIGHT CHANCE ACROSS THE VALLEYS. BY FRIDAY...THE WEAK UPPER LOW WILL PUSH NORTHWARD TOWARDS POINT CONCEPTION. THIS WILL TURN THE UPPER LEVEL FLOW MORE SOUTHERLY...AND BEGIN THE DOWNWARD TREND OF MOISTURE AND CONVECTIVE THREAT OVER THE CWA. WITH LOWERING LIFTED AND K-INDEX VALUES ON FRIDAY AFTERNOON...WILL TRIM TSTM POPS BACK TO 20-30 PERCENT IN THE MOUNTAINS AND ANTELOPE VALLEY. OVER THE WEEKEND...A MORE TYPICAL MARINE LAYER PATTERN WILL REESTABLISH WITH NEAR NORMAL TEMPERATURES. EXTENDED... UPPER TROUGH ALONG THE WEST COAST EVENTUALLY SWINGS INLAND ACROSS NORTHERN CA AND NV ON THURSDAY PER THE MRF AND ALLOWS SOUTHWEST UPPER HIGH TO BEGIN BUILDING BACK OVER CA WITH RISING HEIGHTS. UPPER FLOW THROUGH THE PERIOD REMAINS SOUTHWEST AND DRY. VERY LITTLE TEMPERATURE CHANGE FROM DAY TO DAY WITH MARINE LAYER CLOUDS NIGHT AND MORNING HOURS IN ALL COASTAL ZONES AND REACHING INTO SOME OF THE VALLEYS. ONSHORE GRADIENTS WILL BE MODERATE WITH DAILY SEABREEZES AND DESERT WINDS. LAX -000. GOMBERG/MORRIS. .LOX...NONE.
Hazardous weather outlook, Jul 31, 6:00 AM PDT, 9 hours 39 minutes before
CAZ034>041-044>047-051>054-059-087-088-010100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 600 AM PDT THU JUL 31 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA. .DAY ONE... SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE AREA TODAY. SOME THUNDERSTORMS MAY PRODUCE HEAVY DOWNPOURS...WHICH COULD CAUSE LOCAL FLOODING OF STREETS AND ROADWAYS. THERE IS A SOME RISK OF FLASH FLOODING TODAY IN THE MOUNTAINS...AND IN THE ANTELOPE VALLEY. THUNDERSTORMS WILL ALSO PRODUCE DANGEROUS FREQUENT LIGHTNING. .DAYS TWO THROUGH SEVEN... THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS DURING THE AFTERNOON FRIDAY (DAY 2) IN THE MOUNTAINS OF VENTURA AND LOS ANGELES COUNTIES...AND IN THE ANTELOPE VALLEY. BRUNO
Nearby
Flash Flood Warnings in California, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.